Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


treatment of anemia with anabolic steroids
Jun 20, 2000

Dr Frascino,

You will be coming to Phoenix to speak to our group on Thursday. Would it be possible for you to talk about using anabolic steroids in HIV disease as part of your talk? I know you will be talking about anemia and fatigue but a lot of us have questions about using anabolics for treatment of our tiredness. Most doctors seem reluctant to recommend these agents. I have anemia and it's been successfully treated with Procrit which I inject 3 times per week -- 10,000 units per dose. I've been reading your responses and noted that you mentioned using procrit once a week. My doctor says I need it 3 times per week. My energy level is much better and I'm performing better at work. I'm thinking more clearly. I still have some degree of fatigue and it seems like I'm never horny anymore. I asked my doc to check my testosterone level after reading some of your comments and sure enough I'm below normal. I want to try testosterone replacement. My doc said I could come in for shots every 2 weeks but that the shots hurt as they go much deeper than the procrit shots that I give to myself. They are a piece of cake--hardly even feel them. Are there any alternatives to the testosterone shots? Are they safe? Will it further help my fatigue? I've had a lot of discussions about this with the other guys here in Phoenix and there seems to be many different opinions and a lot of confusion. Can you help us out? Hope you'll cover this in your talk. We are looking forward to hearing you. Several of the guys heard a talk you gave last year and said you were very very entertaining as well as informative. See you Thurs night!!!

P

Response from Dr. Frascino

Dear P,

I'm glad your anemia has responded well to Procrit and that you are feeling so much better. Anemia can cause not only fatigue but also a variety of other symptoms including mental lethargy. You mentioned you are thinking more clearly and performing better at work. This is most likely due to improvement in your hemoglobin. Procrit was originally recommended as an injection to be given three times per week and ,as you can see, works quite well. Several recent clinical trials have shown that once per week dosing is equally effective and more convenient. The usual dose is 40,000 units once per week. Have your physician contact me if he/she has questions about the once a week dosing schedule. Fatigue in the setting of HIV disease is often multifactorial. Correcting your anemia was a good first step. The fact your libido is depressed and your testosterone level low indicate you have hypogonadism, another very common condition for those of us that are HIV positive. The best treatment is replacement therapy with testosterone. The shots are effective and a bit painful. An alternative is to use transdermal patches, which are worn on the skin. A new formulation of testosterone gel has also recently been approved and ready to hit the pharmacy shelves. This product can be rubbed into the skin and is very convenient, not to mention painless. Yes, I will be in Phoenix on Thurs night and yes I'd be happy to discuss use of anabolic steroids with you and anyone else that has questions. I plan to open the session up for questions on any HIV related topic after my formal presentation. I'll also plan to stick around after the presentation to answer any personal questions anyone might have. See you Thurs evening. Until then, stay well.

RJF


Previous
fatigue
Next
Always Sleepy in Seattle

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement